Overdose resulting from carfentanil ingestion may require larger doses of naloxone for successful resuscitation, according to a case report published in the American Journal of Health-System Pharmacy.
The report first described a 32-year-old male patient that arrived at the emergency department (ED) of a small community hospital unresponsive and cyanotic. The patient received 4mg intranasal naloxone upon arrival followed by a total of 8mg intravenous (IV) naloxone and 8mg IV ondansetron for nausea and vomiting. “Between the intranasal and intravenous doses, the patient required a total of 12mg of naloxone hydrochloride to maintain adequate respiratory status (including complete resolution of respiratory depression, occurrence of spontaneous ability to ventilate, and Glasgow Coma Scale score of 15),” the author of the report stated. One hour after resuscitation, the patient was stable without any evidence of hypoxia, aspiration pneumonia, or pulmonary edema. He then declined further evaluation or care and left the hospital approximately 70 minutes after being resuscitated.
The second patient, a 26-year-old female who arrived at the ED in the same vehicle as the first patient, was also unresponsive and cyanotic. She required a total of 10mg of naloxone hydrochloride (2mg intranasally and 8mg IV) to maintain adequate respiratory status. Approximately 3 hours after being resuscitated, the patient was stable and did not display evidence of hypoxia or pulmonary edema. She refused additional care at that time and was discharged.
In both cases, carfentanil, a synthetic opioid similar to fentanyl, yet 100 times more potent, was suspected as the cause. “With limited data available to guide treatment and naloxone dose optimization in these cases, this report helps add to the notion that high doses of naloxone (ie, greater than 8–10mg) may be required to reverse an opioid overdose if carfentanil use is suspected,” the author stated. He added, “Emergency personnel should be cautious of suspected carfentanil overdoses and be prepared to use high doses of naloxone if clinically indicated.”
For more information visit academic.oup.com.